Study sounds another warning about proton pump inhibitors
A recent study adds to growing concerns about a class of drugs frequently prescribed to suppress stomach acid in patients with gastroesophageal reflux disease (GERD). Previous research has linked the use of proton pump inhibitors (PPIs) to an increased risk of various pulmonary and gastrointestinal infections in both adults and children. Patients treated with PPIs are also at higher risk for upper respiratory infections, pneumonia, and sepsis.
The study, published in JAMA Otolaryngology, suggests that use of PPIs may also raise the risk of hospitalization of infants and children with oropharyngeal dysphagia, a common swallowing disorder. The study was led by Rachel Rosen, MD, MPH, and Daniel Duncan, MD, at the Boston Children’s Hospital Aerodigestive Center.
Misdiagnoses and overtreatment
Oropharyngeal dysphagia occurs when a child has difficulty swallowing because of problems with their mouth, tongue, palate, larynx, or the muscle at the top of the esophagus. It is a common cause of aspiration of food or liquid into the lungs. Oropharyngeal dysphagia can also result in symptoms like coughing, noisy breathing, frequent respiratory infections, and difficulty feeding.
Because the condition has symptoms that overlap with those of GERD, clinicians often prescribe acid-suppressing PPIs empirically — without knowing the diagnosis — in children who actually have oropharyngeal dysphagia and aspiration. This study suggests that such empiric prescribing may cause harm.
To test the hypothesis that PPI use increases hospitalization risk in children with oropharyngeal dysphagia, Rosen, Duncan, and colleagues analyzed retrospective data from 293 children age 2 and younger who had evidence of aspiration on a videofluoroscopic swallow study during 2015. Of these children, 51 percent were prescribed (and took) a PPI during the study period.
New concerns about PPIs
Children who were treated with a PPI had a nearly twofold increase in hospitalization compared to those who didn’t take these medications. The researchers looked for confounding factors, but couldn’t find any evidence that the children treated with PPIs were sicker or had more comorbidities that would have predisposed them to more hospitalizations.
One possible explanation, however, is the increased risk of pulmonary and gastrointestinal infections in children taking these medications. Although more research is needed, these infections may be linked to changes in the microbiome caused by PPIs.
The findings, says Rosen, support the growing concern in both adults and children about the potential risks of PPIs and highlight the need to reevaluate their use in children with aspiration.
“Clinicians frequently jump to the diagnosis of GERD, but oropharyngeal dysphagia is actually quite common in young children,” she explains. “We need to be thoughtful about the possible diagnoses to avoid prescribing medications that are not beneficial and that may even be harmful.”
More about the Aerodigestive Center
Related Posts :
After vascular ring surgery, playing and eating are a breeze for Louis
You can’t blame 10-year-old Louis McFaye for eating three hot dogs really fast. Until last summer, he struggled to ...
Understanding BRUEs: Recent study sheds light
Brief resolved unexplained events (BRUEs) are episodes marked by concerning changes in breathing, consciousness, muscle tone, and skin color (cyanosis ...
With support for genetic condition trisomy 18, Brooklyn ‘tells her own story’
Erin and Tim Haggan quickly realized they would always be seeking answers after learning the child they were expecting had&...
At the intersection of research and clinical care: Celebrating our female gastroenterologists
In honor of Women’s History Month and National Doctor’s Day, we’re celebrating just a few of the ...